Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 91, NWS JSJ

October 5, 2010

NWS JSJ issued this flash flood warning at Oct 5, 2010, 9:03 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2010, 9:03 PM CDT (02:03 UTC)
Expired
Oct 6, 2010, 12:00 AM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 75 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WGCA52 TJSJ 060203
FFWSJU
PRC049-147-060500-
/O.NEW.TJSJ.FF.W.0091.101006T0203Z-101006T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1003 PM AST TUE OCT 5 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CULEBRA
     VIEQUES

* UNTIL 100 AM AST

* AT 957 PM AST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
VERY HEAVY RAINFALL HEADING TOWARDS THE ISLANDS OF CULEBRA AND 
VIEQUES. DUE TO VERY HEAVY RAINFALL ACROSS THESE ISLANDS 
THROUGHOUT THE DAY...THIS RAINFALL WILL LIKELY RESULT IN AREAS OF 
FLASH FLOODING. RESIDENTS IN FLOOD PRONE AREAS SHOULD MOVE TO HIGHER 
GROUND IMMEDIATELY AND SHOULD NOT ATTEMPT TO CROSS A FLOODED 
ROADWAY. ADDITIONALLY...MUDSLIDES WILL BE POSSIBLE IN AREAS OF STEEP 
TERRAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1821 6531 1815 6524 1809 6525 1804 6545
      1807 6560 1822 6550 1821 6531 1831 6543
      1838 6539 1836 6518 1830 6518

$$

EM

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 3:23 PM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, Oct 5, 3:23 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
423 PM AST TUE OCT 5 2010

.SYNOPSIS...A BROAD AND ELONGATED AREA OF LOW PRESSURE LOCATED
ACROSS THE LOCAL AREA...WILL CONTINUE TO MOVE SLOWLY NORTHWEST
OVER THE NEXT FEW DAYS. AN UPPER LEVEL TROUGH AXIS WILL BECOME
LOCATED JUST WEST OF THE LOCAL ISLANDS. THESE TWO FEATURES WILL
COMBINE WITH A VERY MOIST AND UNSTABLE AIR MASS AND LOCAL
EFFECTS...TO PRODUCE PERIODS OF SHOWERS AND THUNDERSTORMS ACROSS
THE LOCAL ISLANDS FOR THE NEXT FEW DAYS.

&&

.DISCUSSION...CONVECTION THIS AFTERNOON HAS BEEN SOMEWHAT LIMITED
AGAIN OVER ROUGHLY THE EASTERN ONE-THIRD OF PUERTO RICO...DUE TO
SUBSIDENCE ON THE WEST SIDE OF THE WEAKENING TUTT LOW. HOWEVER...
OVER THE WESTERN TWO-THIRDS OF PUERTO RICO...SHOWERS AND ISOLATED
THUNDERSTORMS DEVELOPED FROM MAINLY DIURNAL PROCESSES WHILE BANDS
AND CLUSTERS OF SHOWERS AND THUNDERSTORMS CONTINUED TO LIFT
NORTHEAST IN BROAD SOUTHWEST FLOW AND AFFECTED CULEBRA AND
VIEQUES...THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS.
FOR TONIGHT...EXPECT A GRADUAL DIMINISHING OF SHOWERS AND
THUNDERSTORMS OVER THE WESTERN TWO-THIRDS OF PUERTO RICO...BUT
EXPECT SEVERAL CLUSTERS OF SHOWERS AND THUNDERSTORMS TO DEVELOP
OVER THE CARIBBEAN AND LIFT NORTHEAST ACROSS CULEBRA AND VIEQUES
AND THE EASTERN THIRD OF PUERTO RICO...AND THEN EVENTUALLY
ENCOMPASS THE EASTERN THIRD OF PUERTO RICO. EXPECT ADDITIONAL
SHOWERS AND THUNDERSTORMS TO DEVELOP FOR WEDNESDAY...WITH A
SIMILAR AREAL SET-UP TO WHAT OCCURRED TODAY.

EXPECT THIS UNSETTLED WEATHER PATTERN...WITH AN OCTOBER MONSOONAL
TYPE FLOW ACROSS THE CARIBBEAN...TO RESULT IN PERIODS OF ACTIVE
WEATHER ACROSS THE LOCAL ISLANDS FOR THURSDAY AND FRIDAY AND
PROBABLY SATURDAY ALSO.

AS MENTIONED YESTERDAY...PREVIOUS SYNOPTIC PATTERNS LIKE THIS ONE
HAVE YIELDED SIGNIFICANT PERIODS OF ACTIVE WEATHER...WITH HEAVY
RAINFALL...AREAS OF FLASH AND RIVER FLOODING...AND MUDSLIDES...AND
GIVEN EXPECTED WEATHER AND ANTECEDENT GROUND AND RIVER
CONDITIONS...BELIEVE THAT THIS WILL ONCE AGAIN BE THE CASE. IT
SHOULD BE NOTED THOUGH...THAT ALTHOUGH ACTIVE WEATHER IS
EXPECTED...IT WILL LIKELY NOT BE RAINING ALL THE TIME. THUS...
STILL EXPECT HEAVY RAINFALL AND FLASH FLOODING POTENTIAL TO
CONTINUE AND HAVE LEFT THE FLASH FLOOD WATCH IN PLACE.

ADDITIONALLY...WILL NEED TO CONTINUE TO MONITOR SOUTH AND
SOUTHWEST FACING COASTAL AREAS...AS ATYPICAL SOUTH SOUTHWEST TO
SOUTHWEST SURFACE WIND FLOW WILL CONTINUE PROBABLY THROUGH AT
LEAST FRIDAY...AND THIS COULD EVENTUALLY RESULT IN COASTAL
PROBLEMS ALONG SOUTH OR SOUTHWEST FACING COASTAL AREAS...SUCH AS
FREDERICKSTED AND LIME TREE BAY IN ST CROIX.

&&

.AVIATION...TEMPORARY MVFR OR EVEN BRIEF IFR CONDS ARE POSSIBLE
ACROSS THE VI...TJSJ...TNCM...AND TKPK AT LEAST THROUGH 06/00Z IN A
PASSING SHRA OR TSRA. AFT 06/00Z...MVFR CONDS WILL BE POSSIBLE MOST
OF THE TAF SITES...AS SHRA/ISOLD TSRA ASSOCIATED WITH AREA OF LOW
PRESSURE SPREAD NORTHWESTWARD ACROSS THE LOCAL ISLANDS. PREVAILING
SOUTHWESTERLY LVL WIND FLOW OF 15 TO 25 KTS EXPECTED...WITH GUSTS TO
35 KTS NEAR +TSRAS AND +SHRAS.

&&

.MARINE...SMALL CRAFT ADVISORIES GOING INTO EFFECT FOR SEVERAL
ZONES THIS EVENING...DUE TO FRESH TO STRONG SOUTHWEST WINDS AND
ROUGH SEAS. PLEASE REFER TO THE UPCOMING SJUCWFSJU FOR THE LATEST
FORECAST DETAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  88  77  88 /  70  70  60  60
STT  78  86  78  86 /  90  80  60  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR CENTRAL
     INTERIOR-CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-
     NORTH CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN
     JUAN AND VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN
     INTERIOR.

VI...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&

ER/BCS
Hazardous weather outlook, Oct 5, 4:21 AM CDT, 16 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
521 AM AST TUE OCT 5 2010

AMZ710>745-PRZ001>013-060930-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
521 AM AST TUE OCT 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
BROAD AREA OF LOW PRESSURE TO OUR SOUTH AND ASSOCIATED TROPICAL
WAVE WILL CONTINUE TO BRING MORE TROPICAL MOISTURE ACROSS THE
REGION AS THIS FEATURE SLOWLY LIFTS NORTH NORTHWEST. THEREFORE...
AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED
ACROSS THE ISLANDS. SOIL ACROSS THE ISLANDS REMAIN AT OR NEAR
SATURATION...AND RIVER AND STREAMS ACROSS MUCH OF PUERTO RICO
CONTINUE AT HIGH LEVELS. ANY ADDITIONAL MODERATE TO HEAVY
RAINFALL WILL ONLY AGGRAVATE THE SITUATION AND LEAD TO FLASH AND
RIVER FLOODING.IN ADDITION... MUDSLIDES WILL REMAIN POSSIBLE IN
AREAS OF STEEP TERRAIN DUE TO LOOSE SOIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE ELONGATED AREA OF LOW PRESSURE WILL LINGER ACROSS THE REGION
AT LEAST THROUGH THURSDAY. THEREFORE THE POTENTIAL FOR SHOWERS AND
ISOLATED THUNDERSTORM DEVELOPMENT EACH DAY WILL REMAIN HIGH AND
THIS WILL LEAD TO URBAN AND SMALL STREAM FLOODING AND POSSIBLY
SOME RIVER FLOODING...ESPECIALLY DURING THE AFTERNOON AND EARLY
EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...SIGNIFICANT RAINFALL
ACCUMULATIONS AND/OR FLOODING REPORTS WOULD BE GREATLY
APPRECIATED.

AMZ715-725-VIZ001-002-060930-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
521 AM AST TUE OCT 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
BROAD AREA OF LOW PRESSURE TO OUR SOUTH AND ASSOCIATED TROPICAL
WAVE WILL CONTINUE TO BRING MORE TROPICAL MOISTURE ACROSS THE REGION
AS THIS FEATURE SLOWLY LIFTS NORTH NORTHWEST. THEREFORE... AN INCREASE
IN SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED ACROSS THE ISLANDS
TODAY. SOIL ACROSS THE ISLANDS REMAIN AT OR NEAR SATURATION...AND
ANY ADDITIONAL MODERATE TO HEAVY RAINFALL WILL ONLY AGGRAVATE THE
SITUATION AND LEAD TO URBAN AND SMALL STREAM FLOODING. IN ADDITION...
MUDSLIDES WILL REMAIN POSSIBLE IN AREAS OF STEEP TERRAIN DUE TO
LOOSE SOIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE ELONGATED AREA OF LOW PRESSURE WILL LINGER ACROSS THE REGION
AT LEAST THROUGH THURSDAY. THEREFORE THE POTENTIAL FOR SHOWERS AND
ISOLATED THUNDERSTORM DEVELOPMENT EACH DAY WILL REMAIN HIGH AND
THIS WILL LEAD TO URBAN AND SMALL STREAM FLOODING...ESPECIALLY
DURING THE AFTERNOONS AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...SIGNIFICANT RAINFALL
ACCUMULATIONS AND/OR FLOODING REPORTS WOULD BE GREATLY
APPRECIATED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:14 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 5, 9:20 PM CDTAreal Flood WarningJSJ8 hr
Oct 6, 12:13 AM CDTFlash Flood WarningJSJ7 hr
Oct 6, 12:17 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 6, 12:22 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 6, 3:23 AM CDTAreal Flood AdvisoryJSJ4 hr
Oct 6, 4:24 AM CDTSmall Craft AdvisoryJSJ54 hr
Oct 6, 7:14 AM CDTFlash Flood WarningJSJ4 hr
Oct 6, 7:24 AM CDTAreal Flood AdvisoryJSJ2 hr
Oct 6, 11:15 AM CDTSpecial Marine WarningJSJ2 hr
Oct 6, 2:55 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 6, 4:00 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 6, 4:22 PM CDTAreal Flood AdvisoryJSJ113 min
Oct 6, 5:10 PM CDTSpecial Marine WarningJSJ20 min
Oct 6, 6:38 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.